If you have a pacemaker, it’s probably not a good idea to hug your Apple kit. The company has warned about potential interference with implanted medical devices from virtually every product it sells.
Over the weekend, Apple published an updated list of devices that may interfere with potentially life-saving healthcare equipment, including implanted pacemakers and defibrillators.
The list includes virtually every product containing a magnet or radio, ranging from the AirPods and the HomePod smart speaker, to the MacBook Pro and Mac Mini.
Owners are advised to keep these objects at least six inches (or 15.24cm, for the rest of the world) away from the location of the implanted devices, or 12 inches (30.48cm) if using wireless charging.
Apple first warned about the potential for its products to disrupt the proper functioning of medical devices in January of this year, spurred by concerns about the iPhone 12.
The iPhone 12 series introduced MagSafe. This allows users to affix accessories (like, for example, wireless charging pads) to their phone by aligning them with a series of magnets hidden underneath its backplate.
- Pain in the brain! Kaspersky warns of hackable brain implants
- Backbench Tory campaigner promises judicial review of data grab of English GP patients unless UK government changes tack
- Deluded medics fail to show Ohio lawmakers that COVID vaccines magnetise patients
- Pacemaker patch passes probe by US watchdog
In January, researchers at the Henry Ford Heart and Vascular Institute in Michigan published the results of a study, which showed the iPhone 12 preventing an Medtronic implantable cardioverter-defibrillator from working when it was placed in close proximity.
A separate study published in March by the American Heart Foundation corroborated these findings, showing an iPhone 12 disrupting the normal functioning of implanted pacemakers from a variety of manufacturers, including Medtronic and Abbot.
Apple has warned that anyone who suspects their iDevice may be interfering with their medical kit should discontinue use and contact their physician. ®